Alert archive / New York / Special Weather Statements in 2022
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Apr 21, 2022, 11:10 PM EDT for Lewis County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2022, 11:10 PM EDT (03:10 UTC)
- Expired
- Apr 22, 2022, 12:00 AM EDT
- In force
- 50 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.25 in
- Wind
- 40
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 32 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620
WWUS81 KBUF 220310
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1110 PM EDT Thu Apr 21 2022
NYZ007-008-220400-
Jefferson NY-Lewis NY-
1110 PM EDT Thu Apr 21 2022
...A line of thunderstorms will impact portions of east central
Jefferson and northeastern Lewis Counties through MIDNIGHT EDT...
At 1110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, or 13 miles east of Fort Drum, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carthage, West Carthage, Herrings, Denmark, Harrisville, Croghan,
Castorland, Deferiet, Belfort, Soft Maple Reservoir, Kirschnerville,
Diana Center, Great Bend, Lake Bonaparte, Beaver Falls, Indian River
and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4396 7580 4421 7543 4410 7517 4377 7513
TIME...MOT...LOC 0310Z 295DEG 30KT 4401 7550
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 21, 10:15 PM EDT, 55 minutes earlier.
Area forecast discussion, Apr 21, 10:15 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1015 PM EDT Thu Apr 21 2022 .SYNOPSIS... A few showers will linger east of Lake Ontario tonight as a cold front crosses the region, otherwise mainly dry weather is expected elsewhere tonight. Dry and pleasant weather returns on Friday to end the work week. While there could be some showers around for the start the weekend associated with a warm front pushing through the region, the boundary will bring notably warmer temperatures with a good chunk of the area soaring into the 70s and even 80s on Sunday. && .NEAR TERM /THROUGH FRIDAY/... Radar imagery showing a small area of showers moving along the north shore of Lake Ontario late this evening. This area of showers is being supported by ascent ahead of a well defined mid level trough and associated cold front. High-res guidance continues to suggest this will cross the eastern Lake Ontario region for a few hours around or shortly after midnight. There have even been a few odd flashes of lightning with this as some low-topped convection developed. a few sprinkles or isolated showers may develop as far south as the NY Thruway near the southern tail of forcing and convergence. The rain will quickly end east of Lake Ontario by 06Z- 07Z as the feature moves east across the Adirondacks. Otherwise expect partial clearing overnight, with lows in the upper 30s to lower 40s in most areas. On Friday, mid-level trough will be well to east, but we'll still be within cooler NW flow aloft. In fact, H85 temps bottom out around 0- 2c at 12z Friday before slowly moderating. Given the cooler air aloft, like the idea of a blossoming of low-level stratocu to south of Lake Ontario, at least for a time, on Friday morning, before ridge axis and subsidence moving in finally allows the lower clouds to mix out in the afternoon. High clouds will start to move in during the afternoon across the west, but most areas will see good deal of sunshine late morning into the afternoon. Concerning temps, NW flow will keep immediate lakeshores cooler in the mid 40s, but otherwise readings will reach well into the 50s with near 60 near the NY/PA state line. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Friday night into Saturday morning, a warm front extending east from an area of low pressure over the Northern plains will approach the region. As the front approaches, shower potential will increase from southwest to northeast. Forcing with the front will weaken some as it crosses WNY Saturday morning, causing a potential lull in shower activity. As the front continues northeast, shower activity is expected to increase for the afternoon for areas east of Rochester. This increased shower coverage for the afternoon is expected as model guidance is coming into better agreement that a wave of energy will track southeast along the warm front. While guidance is coming into better agreement on the scenario itself, there is still disagreement with location and timing of the disturbance tracking over the area. Most guidance is from just east of Rochester to the North Country, with the best potential for the showers, and from the late afternoon through the evening on Saturday. Temperatures on Friday night will be in the low 30s east of Lake Ontario where the warm front won't reach until later Saturday, and warming to the low 40s for far western NY. Saturday high temperatures will warm to near 70 for portions of the Western Southern Tier, to the mid 60s for the Finger Lakes areas, to the mid and upper 50s for the North Country. Saturday night, showers will taper off for areas east of Rochester through the evening. The rest of the forecast area should be rain free for the entire night. Warm air advection will continue over the region with the warm front to the north. Temperatures Saturday night will be in the mid 50s for WNY to the mid 40s for the North Country. Sunday, continued southerly to southwesterly flow over the region will allow temperatures to warm to the highest they have been so far this spring for many areas. Highs in the upper 70s to mid 80s are expected for areas south of Lake Ontario, and in the low to mid 70s for areas east of Lake Ontario. Some cooler temps right along the downwind portion of the lakes can be expected. With a stout ridge over the region firmly in place, and high pressure over the southeast U.S., the region should remain dry for Sunday, BUT a few isolated showers inland from the lakes will be possible with the strong heating of the sun and the region being in the warm sector of the area of low pressure to the west. Sunday night, shower potential will increase through the night for far western NY as the cold front for the area of low pressure tracks toward the region. With current timing, showers can be expected over the far western portions of the area, such as in Niagara Falls, Buffalo, and Jamestown by around daybreak on Monday morning. Out ahead of the front through the night, southwesterly flow will maintain warm temperatures overnight. Lows on Sunday night will be in the mid 50s to low 60s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Our spring swings will be in full effect during this period. Above normal temperatures with showers and a chance for a few thunderstorms to start the period on Monday will transition to well below average temps by mid week, with some wet snow showers again becoming a possibility. Upper level ridge axis will push east into New England on Monday, while the next longwave trough to impact our region through at least mid week moves into the upper Mississippi Valley. At the surface, a weakening area of low pressure will move northeast to around James Bay to start the new work week. A trailing cold front will be slowly approaching from the central Great Lakes bringing a chance of showers to the area Monday morning. The boundary will slow its' eastward progress as it nears western NY later Monday before moving into the area Monday night owed to sharpening of the parent mid level trough as it moves into the upper Great Lakes as well as a couple weak waves forming and moving north along the surface boundary. In terms of sensible weather this will bring the likelihood of showers to the area Monday afternoon along with the chance for a few thunderstorms. The slow eastward progression of the cold front will only allow showers to slowly taper off from west to east Monday night. Otherwise, as mentioned above, this will be the warmest day of the period with highs mainly in the low to mid 70s. Mid level trough becomes positively tilted as it moves into the central Great Lakes on Tuesday, however this will still help to nudge the cold front into eastern NY and New England with a chance of showers hanging on through the day, especially across eastern NY closer to the boundary. Things get more interesting heading toward the mid week time frame as the mid level trough becomes negatively tilted and eventually closes off as it slowly wobbles across the lower Great Lakes into New England. This will also help spawn an area of surface low pressure somewhere near the Delmarva that will then track northeast along the New England coast sometime Tuesday night into Wednesday before becoming vertically stacked and nearly stationary over the Gulf of of Maine Wednesday night into Thursday as the mid level low moves overtop the surface low. Though the bulk of the heavier precip should remain just to the east of our region, a cool, moist cyclonic flow will remain in place keeping at least the chances for some precip in the forecast. Higher chances will be across eastern areas closer to the storm system, however ill-timed disturbances pinwheeling around the periphery of the closed low will pivot across western NY at times as well. Temps off the deck will also cool down enough owed to a chilly low level northwesterly flow that there will at least be some lake enhancement downwind of the lakes. And yes, airmass will grow cold enough for at least some wet snow to mix in at times. Daytime highs mainly ranging through the 50s Tuesday will trend downward into the upper 30s to mid 40s on Wednesday, which will be our coolest day of the period. Temps rebound some on Thursday ranging through the 40s. Coldest night will be Wednesday night, with lows dipping down into the mid and upper 20s across the higher terrain, with low and mid 30s elsewhere. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... Another mid level trough and weak surface cold front will cross the eastern Lake Ontario region around or shortly after midnight with another brief period of showers. Areas of MVFR CIGS will continue through tonight east of Lake Ontario, with some local IFR across higher terrain. Otherwise the remaining MVFR CIGS across Western NY and the Genesee Valley will scatter out this evening, with mainly VFR through the rest of the night. High pressure building east through the Great Lakes will generally bring VFR Friday. The one possible exception may be for a few hours Friday morning when remnant low level moisture and the start of daytime heating may force a layer of MVFR stratocumulus to develop. If this materializes, the shallow moisture will quickly mix out in the afternoon with a return to VFR. Outlook... Friday night and Saturday...Mainly VFR. A chance of showers. Sunday...VFR. Monday...MVFR to VFR. Showers likely. A chance of thunderstorms. Tuesday...MVFR to VFR. Chance of showers North Country. && .MARINE... Southwest winds will become west tonight, with choppy conditions on both lakes as winds gradually diminish. Northwest winds will continue to run in the 13-17 knot range on Lake Ontario through Friday morning, producing a rough chop on the lake. High pressure will then build over the eastern Great Lakes in the afternoon, with steadily subsiding winds and waves. Other than brief period of gusty easterlies on Lake Ontario Saturday into Saturday evening especially west of Hamlin Beach, it looks like conditions will stay below SCA criteria for the upcoming weekend on the waters. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/JLA/PP NEAR TERM...Hitchcock/JLA SHORT TERM...SW LONG TERM...JM AVIATION...Hitchcock MARINE...Hitchcock/JLA
Hazardous weather outlook, Apr 21, 4:39 AM EDT, 18 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 439 AM EDT Thu Apr 21 2022 NYZ001>003-010>012-019-085-220900- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- 439 AM EDT Thu Apr 21 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Today will be windy with south to southwesterly wind gusts up to 45 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-220900- Jefferson-Lewis- 439 AM EDT Thu Apr 21 2022 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Today will be windy with south to southwesterly wind gusts up to 45 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-013-014-020-021-220900- Wayne-Northern Cayuga-Oswego-Livingston-Ontario-Cattaraugus-Allegany- 439 AM EDT Thu Apr 21 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 439 AM EDT Thu Apr 21 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Apr 21, 11:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1110 PM EDT Thu Apr 21 2022
NYZ007-008-220400-
Jefferson NY-Lewis NY-
1110 PM EDT Thu Apr 21 2022
...A line of thunderstorms will impact portions of east central
Jefferson and northeastern Lewis Counties through MIDNIGHT EDT...
At 1110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, or 13 miles east of Fort Drum, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carthage, West Carthage, Herrings, Denmark, Harrisville, Croghan,
Castorland, Deferiet, Belfort, Soft Maple Reservoir, Kirschnerville,
Diana Center, Great Bend, Lake Bonaparte, Beaver Falls, Indian River
and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4396 7580 4421 7543 4410 7517 4377 7513
TIME...MOT...LOC 0310Z 295DEG 30KT 4401 7550
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ApffelNearby
Special Weather Statements in New York, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.